Louisiana, 2005

Damaging Wind in Louisiana, May 30, 2005

May 30, 2005 · NWS LCH · 1 event in 1 county or zone

Trees and power lines were blown around the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Trees and power lines were blown around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 29, 8:31 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 29, 8:31 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
931 PM CDT SUN MAY 29 2005

.UPDATE...WILL KEEP THIS BRIEF WITH ONGOING SEVERE WEATHER GOING ON. HAVE
BUMPED UP POPS FOR THE REST OF THE NIGHT AS ANOTHER SHORTWAVE MOVING
OUT OF SCNTRL TX WILL COME ROTATING ACROSS THE AREA LATER TONIGHT.
QUESTION IS...WILL POTENTIAL FOR SEVERE CONTINUE WITH IT AS IT DOES.
RIGHT NOW THE THINKING IS YES AS INSTABILITY STILL FORECAST TO PERSIST
DESPITE AREA SE TX GETTING QUITE A BIT OF TSTM ACTIVITY.

&&

.PREV DISCUSSION... (ISSUED 321 PM CDT SUN MAY 29 2005)

SYNOPSIS...DRY SLOT IN THE LEE OF THE MORNING SHORTWAVE EXTENDS OVER THE
ENTIRE AREA AND AS FAR WEST AS HOUSTON AND COLLEGE STATION. VISIBLE IMAGERY
SHOWING THUNDERSTORMS DEVELOPING NEAR EL CAMPO TEXAS UNDER WEAK UPPER DIFLUENT
AREA. UPPER TROUGH REMAINS OVER WEST CENTRAL TEXAS WITH SHORTWAVES BEING
PRODUCED PERIODICALLY FROM THIS TROUGH.

THUNDERSTORMS LOOK TO REDEVELOP LATE TONIGHT AFTER THE ATMOSPHERE RECOVERS
FROM DRY SLOT WHICH WILL HAVE MOVED EAST OF THE AREA.

ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON MEMORIAL
DAY...ONLY LIMITED BY CLOUD COVER CONCERNS. THERE WILL BE SUFFICIENT MOISTURE
AND INSTABILITY AHEAD OF THE MAJOR TROUGH AXIS FOR MULTIPLE PERIODS OF
THUNDERSTORMS. THIS WET PATTERN SHOULD HOLD UNTIL EARLY TUESDAY WHEN THE
TROUGH AXIS MOVES THROUGH. ANOTHER UPSTREAM SLOW MOVING UPPER TROUGH MOVES
THROUGH ALONG THE ACTIVE SOUTHERN TRACK ON WEDNESDAY INTO THURSDAY FOR
MORE SCATTERED TSTMS.

A DRYING TREND SETS IN FRIDAY INTO NEXT WEEKEND AS LOW LEVEL RIDGING BUILDS
IN FROM THE EAST.

DISCUSSION...EXPECTING TSTMS AFTER MIDNIGHT TNITE WHEN THE EFFECTS OF THE
DRY SLOT FINALLY WANES. GIVEN MODEL PERFORMANCE LATELY AND TIMING...WILL GO
WELL BELOW GUIDANCE ON POPS TNITE. K-INDICES IN THE 30S AND PWS ABOVE 1.5
WHILE MEAN RHS EXCEEDING 70 PERCENT INTO TUESDAY HELP JUSTIFY THE LIKELY POPS
GFS MAINTAINS MONDAY THRU TUESDAY. WEAK COOL ADVECTION AFTER THE TROF PASSAGE
SO WENT SLIGHT BELOW GUIDANCE TUESDAY NIGHT.

AVIATION...EARLY MORNING TSTMS WITH TEMPO IFR VIS AND MVFR CIGS.

MARINE...SOUTHERLY WINDS INCREASING AHEAD OF THE TROUGH...WILL GO WITH
SCEC LATE TNITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  82  73  85 /  90  70  60  40
KBPT  73  84  72  89 /  90  60  60  30
KAEX  69  83  71  83 /  90  70  60  50
KLFT  73  85  71  87 /  90  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WATCH UNTIL MIDNIGHT LAZ 27-29...LAZ 30-33...LAZ45...LAZ53-55.
TX...SEVERE TSTM WATCH UNTIL MIDNIGHT TXZ 180-182 AND TXZ 201.

&&

WILEY
Hazardous weather outlook, May 29, 11:17 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1217 AM CDT MON MAY 30 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
301114-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR PORTIONS
OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. A SERIES OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE AREA TONIGHT PRODUCING THE CHANCE
FOR LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT LOOKS MINIMAL
AT THIS TIME BUT SEVERE THUNDERSTORMS DUE POSSESS THE POTENTIAL TO
PRODUCE TORNADOES. SPOTTER ACTIVATION MAYBE REQUESTED THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE INTO MONDAY AND WILL LINGER THROUGH
THURSDAY AS A FRONT REMAINS TO OUR NORTH AND SOUTHERLY WINDS BRINGS
IN LARGE AMOUNTS OF MOISTURE OFF THE GULF.  AT THIS TIME...THE
PROBABILITY OF SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAYBE REQUESTED FOR TODAY.

In the hours before

Local storm report, May 29, 8:17 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 S LUMBERTON           30.25N 94.20W
05/29/2005                   HARDIN             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS TREES DOWN AND DIME SIZED HAIL ON
            THE SOUTH SIDE OF LUMBERTON.

&&

MWILEY
Local storm report, May 29, 8:47 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             LEESVILLE               31.14N 93.27W
05/29/2005  0.88 INCH        VERNON             LA   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL IN THE CITY OF
            LEESVILLE.

&&

MWILEY
Local storm report, May 29, 9:39 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             VIDOR                   30.13N 94.00W
05/29/2005  2.75 INCH        ORANGE             TX   PUBLIC

            REPORT OF WINDOWS BEING KNOCKED OUT BY BASEBALL SIZE
            HAIL.

&&

MWILEY
Local storm report, May 29, 10:28 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1128 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     VINTON                  30.20N 93.58W
05/29/2005  60 MPH           CALCASIEU          LA   LAW ENFORCEMENT

            VINTON POLICE REPORTED WINDS ESTIMATED AT 60 MPH OR
            GREATER ALONG WITH NICKEL-SIZED HAIL WITHIN THE CITY
            LIMITS

&&

MWILEY
Local storm report, May 30, 12:15 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 AM CDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     5 S KINDER              30.41N 92.85W
05/30/2005                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            POLICE DEPT REPORTS TREES DOWN THROUGHOUT THE SOUTHERN
            PORTION OF THE PARISH.

&&

MWILEY
Local storm report, May 30, 12:22 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
122 AM CDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     2 S KINDER              30.46N 92.85W
05/30/2005                   ALLEN              LA   LAW ENFORCEMENT

            POLICE DEPT REPORTS TREES DOWN THROUGHOUT THE SOUTHERN
            PORTION OF THE PARISH.

&&

MWILEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Evangeline

When
May 30, 12:34 AM CST
Where
Evangeline County, Ville Platte
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.683, -92.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450728.